Missouri, 2008

Hail and Damaging Wind in Missouri, January 7 to 8, 2008

January 7 to 8, 2008 · NWS EAX · 11 events in 6 counties and zones

A strong cold front collided with an unseasonably mild airmass across|Missouri, on the afternoon of January 7, 2008, and into the early|morning hours of January 8, 2008. Severe thunderstorms developed along|the front, mainly south of a Peculiar to Fayette line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong cold front collided with an unseasonably mild airmass across|Missouri, on the afternoon of January 7, 2008, and into the early|morning hours of January 8, 2008. Severe thunderstorms developed along|the front, mainly south of a Peculiar to Fayette line. Mainly large|hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 7, 12:01 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 7, 12:01 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1201 PM CST MON JAN 7 2008

..UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/ISSUED 445 AM CST MON JAN 7 2008/

SCATTERED LIGHT RAIN SHOWERS ASSOCIATED WITH A WEAK SHORTWAVE MOVING
NORTHEAST ACROSS THE CENTRAL PLAINS...WILL CONTINUE TO MOVE ACROSS
NORTHWEST MISSOURI EARLY THIS MORNING. HAVE HELD ON TO CHANCE POPS
THROUGHOUT THE MORNING HOURS ACROSS NORTHERN MISSOURI AS THE
SHORTWAVE MOVES ACROSS THE UPPER MIDWEST. THE SURFACE FRONT WHICH
PUSHED AS FAR SOUTH AS A KANSAS CITY TO MOBERLY LINE HAS MOVED BACK
NORTH WITH ALL AREAS ONCE AGAIN ABOVE FREEZING. SO ANY PRECIP THIS
MORNING WILL BE RAIN RATHER THAN FREEZING RAIN.

AS THE INITIAL SHORTWAVE CONTINUES EAST...THE FRONT WILL GRADUALLY
PUSH BACK SOUTH INTO NORTHERN MISSOURI DURING THE AFTERNOON. GFS/NAM
BOTH SHOW...WITH SUBTLE DIFFERENCES IN POSITION...MODEST INSTABILITY
FOR THIS TIME OF YEAR GENERALLY FROM KANSAS CITY TO NORTH OF
KIRKSVILLE SOUTHWARD. LIS OF -1 TO -3 AND CAPE 200-600J/KG ARE
EXPECTED. AND WITH TEMPS IN THE LOWER 60S AND DEW POINTS IN THE MID
50S IN CENTRAL MISSOURI ALREADY THIS MORNING...AREA SHOULD NOT HAVE
A PROBLEM SEEING THAT INSTABILITY.

THE FRONT SHOULD BE MOVING FROM AROUND KANSAS CITY/KIRKSVILLE TO THE
CLINTON/SEDALIA AREAS DURING THE EVENING. THIS WILL ALSO LIKELY
COINCIDE WITH THE SHORTWAVE ENERGY ROUNDING THE BASE OF THE TROUGH.
SO EXPECT THE FRONT TO BE THE FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS. A FEW OF THE STORMS MAY BE STRONG TO SEVERE...MAINLY
SOUTHEAST OF A LINE FROM BUTLER TO WARRENSBURG TO MOBERLY WHERE THE
HIGHEST INSTABILITY IS EXPECTED.

00Z MODEL RUNS HAVE COME INTO BETTER AGREEMENT WITH THE 12Z RUNS IN
THEIR DEPICTION OF THE DEFORMATION ZONE MOVING ACROSS LATE TONIGHT
INTO TUESDAY MORNING. MODELS ARE SHOWING FAIRLY SIGNIFICANT LIFT AND
ADEQUATE MOISTURE...HOWEVER THERE ARE GREAT DIFFERENCES IN TIMING
AND TEMP PROFILE. GFS IS MUCH WARMER AND THEREFORE GIVES A MUCH
SHORTER TIMEFRAME FOR POSSIBLE ACCUMULATING SNOW. THE NAM IS MUCH
SLOWER AND THEREFORE HAS SEVERAL INCHES MORE. GFS HAS BEEN MORE
CONSISTENT AND HAS HANDLED MANY OF THE SYSTEMS BETTER THIS WINTER.
SO HAVE STAYED CONSERVATIVE AND GONE CLOSER TO THE GFS WITH UNDER AN
INCH EXPECTED IN NORTHERN MISSOURI FROM NORTH KANSAS CITY AND SAINT
JOSEPH TO BETHANY AND UNIONVILLE. WILL HAVE TO SEE IF NAM ENDS UP
HANDLING THE COLD AIR BETTER.

CONTINUE TO MOVE THE SYSTEM EAST OF THE FORECAST AREA TUESDAY NIGHT.
ONLY MINOR TWEAKS MADE TO GRIDS PAST WEDNESDAY.

&&

.AVIATION...

WARM FRONT HAS EDGED ACROSS THE TERMINALS LATE THIS MORNING/EARLY
THIS AFTERNOON WITH GUSTY SOUTHERLY WINDS SOUTH OF THIS BOUNDARY.
SCT/BKN DECK NEAR 2KFT-3KFT HAS CONTINUED TO ERODE BUT STILL HANGING
ON AT THE KMCI AND KMKC TERMINALS. NEVERTHELESS...LOOKS AS IF CIRRUS
WILL CONTINUE TO STREAM OVERHEAD. KEPT MENTION OF SHOWERS AND
THUNDERSTORMS AT KMCI AND KMKC BEGINNING AT 00Z WITH MORE SHOWERS BY
THE EARLY MORNING HOURS. OTHER4WISE...ADDITIONAL PRECIP POSSIBLE
DURING THE MORNING HOURS AND HAVE KEPT AS RA FOR NOW BUT MAY HAVE TO
INTRODUCE SN IN LATER TAF ISSUANCES.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jan 7, 1:04 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CST MON JAN 7 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AT MID AFTERNOON A COLD FRONT WILL BE SITUATED NEAR THE INTERSTATE 35
CORRIDOR. THIS FRONT WILL STALL FOR A TIME AWAITING THE MAIN UPPER
STORM SYSTEM TONIGHT. DURING THE AFTERNOON HOURS...LOCATIONS ON THE
WARM SIDE OF THIS FRONT MAY SEE THUNDERSTORMS DEVELOP...WITH THE BEST
CHANCES ALONG A LINE FROM KANSAS CITY TO MACON...SOUTHWARD. THE
STRONGEST STORMS WOULD BE MORE FAVORED IN AREAS FROM PLEASANTON...TO
BUTLER...CLINTON...SEDALIA AND SOUTH OF BOONVILLE WHERE SOME CLEARING
HAS AIDED THE DESTABILIZATION. THESE STORMS MAY GROW STRONG ENOUGH TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.

THEN THIS EVENING...AS THE MAIN UPPER LEVEL STORM SYSTEM APPROACHES
...MORE THUNDERSTORMS ARE EXPECTED. BY MID EVENING...THE SURFACE
FRONT IS EXPECTED TO BE SITUATED FROM AROUND KANSAS CITY TO MACON.
THE BEST UPPER SUPPORT WILL BE SLIGHTLY SOUTH OF THE FRONTAL
BOUNDARY...WITH THE MOST LIKELY AREAS TO SEE SEVERE THUNDERSTORMS
RUNNING FROM CENTERVILLE KANSAS TO HARRISONVILLE...HIGGINSVILLE...
SWEET SPRINGS AND MOBERLY...SOUTHWARD. AGAIN DAMAGING WINDS AND LARGE
HAIL WOULD BE THE MAIN THREAT...ALTHOUGH AN ISOLATED TORNADO CAN NOT
BE RULED OUT.

AS A WAVE ON THE SURFACE FRONT RIDES TO THE NORTHEAST THIS
EVENING...IT SHOULD BE PASSING THROUGH CENTRAL MISSOURI SHORTLY AFTER
MIDNIGHT. THIS SHOULD END THE THREAT OF SEVERE WEATHER. HEAVY RAIN
MAY ALSO OCCUR WITH THIS WAVE ALONG THE FRONT...SO LOCATIONS FROM
SOUTH OF KANSAS CITY INTO CENTRAL MISSOURI MAY SEE SOME MINOR
FLOODING IN THE LATE EVENING AND EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLDER AIR MOVING IN BEHIND THE EXITING STORM SYSTEM MAY CHANGE ANY
LINGERING RAIN OVER TO SNOW BEFORE THE PRECIPITATION ENDS IN THE
AFTERNOON. SOME MINOR SNOW ACCUMULATIONS OF UP TO AN INCH MAY OCCUR
IN AREAS FROM AROUND KANSAS CITY INTO NORTH CENTRAL MISSOURI.

THE NEXT STORMS SYSTEM TO AFFECT THE AREA WILL APPROACH WEDNESDAY
NIGHT WITH A RAIN SNOW MIX POSSIBLE. THE BETTER CHANCE OF
PRECIPITATION WILL BE FROM LATE WEDNESDAY NIGHT INTO THURSDAY. AT
THIS TIME...IT LOOKS LIKE ANY ACCUMULATING SNOW WOULD BE OCCURRING
ACROSS NORTHEAST KANSAS AND THE NORTHERN THIRD OF MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT
IN AREAS SOUTH OF A LINE FROM CENTERVILLE KANSAS TO HIGGINSVILLE AND
MOBERLY MISSOURI.

PC

In the hours before

Local storm report, Jan 7, 1:52 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             6 N MACON               39.83N 92.47W
01/07/2008  E0.25 INCH       MACON              MO   LAW ENFORCEMENT

            PEA SIZED HAIL ALONG WITH STRONG WINDS OBSERVED.

&&

MRD

The radar

The Pleasant Hill radar (KEAX), 89 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
January 7, 2:32 PM CST
Where
Henry County, 5.97 mi E of Mt Zion
Measured
1.75 in hail
Reported by
Public
Coordinates
38.230, -93.560

Hail, Henry

When
January 7, 2:36 PM CST
Where
Henry County, 2.82 mi S of Tightwad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.280, -93.540

Pea to dime sized hail was observed by a trained spotter.

Hail, Cooper

When
January 7, 2:48 PM CST
Where
Cooper County, 2.13 mi SE of Otterville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.700, -92.970

Law enforcement relayed a public report of nickel sized hail and 40 to 45 mph winds.

Hail, Cooper

When
January 7, 2:56 PM CST
Where
Cooper County, 0.69 mi N of Bunceton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.790, -92.800

Thunderstorm Wind, Bates

When
January 7, 5:40 PM CST
Where
Bates County, 0.54 mi W of Amsterdam
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -94.590

Thunderstorm winds gusted to an estimated 60 mph.

Hail, Cass

When
January 7, 6:05 PM CST
Where
Cass County, 0.88 mi NE of Austin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.510, -94.290

Hail, Howard

When
January 7, 8:20 PM CST
Where
Howard County, 0.54 mi E of Fayette
Measured
1 in hail
Reported by
Public
Coordinates
39.150, -92.690

Hail, Cass

When
January 7, 8:34 PM CST
Where
Cass County, 0.54 mi E of Peculiar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -94.460

Hail, Cass

When
January 7, 8:35 PM CST
Where
Cass County, 0.54 mi E of Peculiar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -94.460

Storm spotter reported pea to quarter size hail.

Hail, Johnson

When
January 7, 8:46 PM CST
Where
Johnson County, 1.28 mi ENE of Denton
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.630, -93.910

Hail, Henry

When
January 8, 1:30 AM CST
Where
Henry County, 0.54 mi E of Windsor
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.530, -93.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75333, 75334, 75335, 75336, 75343, 75337, 75338, 75339, 75340, 75341, 75342.